Thunderstorm Wind, Haakon
- When
- July 16, 6:15 PM MST
- Where
- Haakon County, (Php)philip Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
A thunderstorm briefly became severe over Haakon County, producing wind gusts near 60 mph in the Philip area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over Haakon County, producing wind gusts near 60 mph in the Philip area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 4:14 PM MST, 2 hours 1 minute earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 514 PM MDT Fri Jul 16 2021 .DISCUSSION...(This Evening Through Friday) Issued at 228 PM MDT Fri Jul 16 2021 Current surface map has an area of lower pressure over eastern Montana with a trough/dry line extending southward along the Wyoming/South Dakota border. Upper level analysis has a shortwave ridge of high pressure over the Rockies, with a few weak impulses rounding the ridge as seen on water vapor imagery. Radar has a couple of isolated storms over the northern Black Hills and Bear Lodge Mountains. Temperatures range from the mid 80s over the Black Hills into the 90s on the plains. Dew Points are in the 60s ahead of the dryline/surface trough. Steep lapse rates and moderate instability with 1000-1500 j/kg MLCAPE will likely contribute to the development of additional storms this afternoon as the cap weakens. Expect storms to continue to develop this afternoon along the dryline and over the hills before spreading southeast through the afternoon and evening. Effective bulk shear of 30 to 35 kts should be sufficient for a few storms to maintain updrafts, with strong winds and some hail being the main threats from stronger storms. PWs are 75% of average today across the hills, with higher PW values over south central South Dakota. Storm motion is around 20 kts. On Saturday, expect to see another impulse round the upper ridge in the afternoon and evening. Initially, expect some high based showers/storms form over the hills and along the lee trough in the afternoon and evening. If any storms are able to make it off the terrain, greater low level moisture east of the hills and modest shear, may be able to support isolated/scattered organized storms on the South Dakota plains. Isolated large hail and damaging winds would be possible with any of these storms. By Sunday, upper ridge builds with the upper high over the area, resulting in mainly dry conditions and above average temperatures. Highs will generally be in the 90s, possibly hitting 100 by the middle of next week. The hot and dry conditions should hold for most of the extended period, with only an isolated shower/storm over the higher terrain during this time. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 513 PM MDT Fri Jul 16 2021 Thunderstorms will continue into the evening moving from the Black Hills into southwestern and south central South Dakota. Some storms will have strong winds and large hail. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...MLS
Hazardous Weather Outlook...UPDATED National Weather Service Rapid City SD 1149 AM MDT Fri Jul 16 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-171300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 1149 AM MDT Fri Jul 16 2021 /1249 PM CDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for western South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening. Some storms may become severe with damaging winds and hail the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible Saturday, but severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071-171300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1149 AM MDT Fri Jul 16 2021 This Hazardous Weather Outlook is for northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms are possible this afternoon and evening, but storms are not expected to become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible Saturday afternoon and evening, but severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
558 PM MDT Fri Jul 16 2021
SDZ031-032-043-073-170045-
Jackson SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-
558 PM MDT Fri Jul 16 2021
...STRONG THUNDERSTORMS OVER SOUTHWESTERN HAAKON...SOUTHEASTERN
MEADE...NORTHWESTERN JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES...
At 556 PM MDT, Doppler radar was tracking strong outflow winds along
a line extending from 8 miles northeast of Wasta to 4 miles east of
Badlands National Park. Movement was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Wall, Interior, Quinn, Grindstone, Cactus Flat, Cedar Pass,
Cottonwood, Delta 9 Missile Silo, Minuteman Missile Visitors Center,
Pinnacles Ranger Station, Grindstone Butte, Delta 1 Launch Facility
and northeastern Badlands National Park.
This includes Interstate 90 in South Dakota between Mile Markers 100
and 140.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern and west central South Dakota.
LAT...LON 4370 10214 4370 10215 4369 10218 4369 10248
4423 10240 4421 10170 4368 10171 4366 10214
TIME...MOT...LOC 2356Z 274DEG 36KT 4416 10233 4371 10239
JohnsonPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
07/16/2021 M51 MPH PENNINGTON SD MESONET
0556 PM TSTM WND GST 17 WSW WRIGHT 43.62N 105.79W
07/16/2021 M53 MPH CAMPBELL WY MESONET
0604 PM TSTM WND GST 3 NW WASTA 44.10N 102.50W
07/16/2021 M56 MPH PENNINGTON SD MESONET
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
07/16/2021 M55 MPH PENNINGTON SD MESONET
0609 PM TSTM WND GST 3 NW WASTA 44.10N 102.50W
07/16/2021 M58 MPH PENNINGTON SD MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST WASTA 44.07N 102.45W
07/16/2021 M52 MPH PENNINGTON SD MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
07/16/2021 M57 MPH JACKSON SD MESONET
0652 PM TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
07/16/2021 M66 MPH OGLALA LAKOTA SD ASOS
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
07/16/2021 M83 MPH JACKSON SD MESONET
&&
WFO UNRThe Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969283.